Winter Storm, Briscoe
- When
- March 19, 9:00 PM CST to March 20, 11:00 AM CST
- Where
- Briscoe forecast zone
- Reported by
- Public
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Snowfall began to overspread portions of west Texas during the late evening of the 19th and persisted through the morning hours of the 20th. Although a broad area of the southern Panhandle and the South Plains received only light snow accumulations, heavy snowfall resulted in localized but significant accumulations along the south rim of Palo Duro Canyon in Briscoe County.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Snowfall began to overspread portions of west Texas during the late evening of the 19th and persisted through the morning hours of the 20th. Although a broad area of the southern Panhandle and the South Plains received only light snow accumulations, heavy snowfall resulted in localized but significant accumulations along the south rim of Palo Duro Canyon in Briscoe County.
A list of reported snow accumulations follows: 4 inches at Silverton (Briscoe County), 3 inches at Friona (Parmer County), 3 inches at Kirkland (Childress County), 2 inches at Dimmitt (Castro County), 2 inches at Flomot (Motley County), 2 inches at Littlefield (Lamb County), 2 inches at Matador (Motley County), 2 inches at Muleshoe (Bailey County), 2 inches at Plainview (Hale County), 2 inches at Quitaque (Briscoe County), 2 inches at Turkey (Hall County), 1 inch at Abernathy (Hale County), 1 inch at Childress (Childress County), 1 inch at Crosbyton (Crosby County), 1 inch at Floydada (Floyd County), 1 inch at Hart (Castro County), 1 inch at Lubbock (Lubbock County), 1 inch at Memphis (Hall County), 1 inch at Morton (Cochran County), 1 inch at Paducah (Cottle County), 1 inch at Ropesville (Hockley County), 1 inch at Shallowater (Lubbock County), 1 inch at Southland (Garza County), 1 inch at Tahoka (Lynn County), 1 inch at Tell (Childress County), and 1 inch at Vigo Park (Swisher County).
No significant public impacts were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 19, 6:34 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 734 PM CDT FRI MAR 19 2010 .AVIATION... STRONG NORTHERLY WINDS WERE IN PLACE ACROSS THE AREA BEHIND A COLD FRONT. WINDS ARE EXPECTED TO INCREASE THIS EVENING AND LAST THROUGH THE DAY TOMORROW. LOW STRATUS WILL FILL IN BEHIND THE FRONT LATER THIS EVENING AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA. THUNDERSTORM DEVELOPMENT THIS EVENING IS EXPECTED TO REMAIN SOUTH OF THE AREA AND NOT AFFECT EITHER TAF SITE. WITH THE LOW CLOUDS...RAIN WILL BEGIN AS WELL AT BOTH TAF SITES. AS COLDER AIR FILTERS INTO THE REGION...THE RAIN WILL CHANGE OVER TO SNOW AFTER 06Z. IN ADDITION...BLOWING SNOW WILL BE POSSIBLE WITH THE GUSTY SURFACE WINDS. CONDITIONS MAY BEGIN TO IMPROVE AT THE END OF THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 408 PM CDT FRI MAR 19 2010/ SHORT TERM... MAIN FOCUS REVOLVES AROUND WINTER WEATHER IMPACTS ASSOCIATED WITH A VIGOROUS UPPER LEVEL STORM SEEN ON WATER VAPOR DIGGING SOUTHWARD THROUGH THE CENTRAL ROCKIES. LONG AND SHORT OF IT ARE THAT WE HAVE DECIDED TO EXPAND THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW TO THE ENTIRE CWA...WHILE ALSO UPGRADING THE NORTHWEST SECTIONS TO A WINTER STORM WARNING. SNOWFALL AMOUNTS DO NOT LOOK PARTICULARLY HEAVY...BUT STRONG NORTHERLY WINDS SUSTAINED AT 20 TO 35 MPH WILL CREATE BLOWING AND DRIFTING SNOW MAKING TRAVEL DIFFICULT. THE WINDS AND MUCH COLDER TEMPERATURES WILL ALSO CREATE WIND CHILLS IN THE SINGLE DIGITS AND TEENS BY MORNING. SAID POSITIVELY TILTED TROUGH WILL CLOSE OFF AND DEEPEN AS IT PASSES ACROSS THE PANHANDLES AND BECOMES CENTERED OVER WESTERN NORTH TEXAS BY 00Z SUNDAY. AT THE SFC...A COLD FRONT HAD WORKED THROUGH ALL BUT THE SOUTHERN ROLLING PLAINS...WHERE TEMPERATURES ARE IN THE MID 60S AND DEWPOINTS IN THE MID TO UPPER 40S. ALTHOUGH NOT TERRIBLY IMPRESSIVE...THE 19Z SPC OBJECTIVE ANALYSIS INDICATES 200-500 J/KG OF INSTABILITY AND WITH UPPER TROUGH APPROACH...GUIDANCE STILL INDICATES A BRIEF WINDOW FOR CONVECTION ACROSS THE EXTREME SOUTHEAST ZONES INTO THE EARLY EVENING HOURS...WITH AN ISOLATED STRONG STORM STILL POSSIBLE. THE COLD FRONT WILL SURGE THROUGH THE REMAINDER OF THE FA EARLY THIS EVENING...AND NORTHERLY WINDS WILL INTENSIFY...BECOMING SUSTAINED AT 20 TO 35 MPH TONIGHT THROUGH MUCH OF SATURDAY IN ITS WAKE. THE STRONG WINDS WILL ADVECT MUCH COLDER AIR QUICKLY IN FROM THE NORTH...WITH READINGS ONLY IN THE 30S ACROSS MUCH OF THE PANHANDLE AS OF THIS WRITING. CLOUDS WILL QUICKLY FILL IN OVER THE REMAINDER OF THE AREA...AND PRECIPITATION WILL BLOSSOM AS LIFT FOR THE UA SYSTEM SPREADS OVERHEAD. PRECIPITATION MAY BEGIN AS SNOW ACROSS THE NORTHWEST ZONES...BUT A TRANSITION FROM RAIN TO SNOW WILL OCCUR ELSEWHERE...AS THE TRANSITION LINE ADVANCES FROM NORTHWEST TO SOUTHEAST. THIS TRANSITION WILL LIKELY OCCUR AT KLBB AND KCDS SOMETIME AROUND MIDNIGHT ADVANCING TO THE EXTREME SE ZONES BY 12Z OR SOONER. THERE COULD BE A BRIEF BOUT OF SLEET TOO DURING THE TRANSITION...THOUGH HAVE LEFT OUT OF THE FORECAST GRIDS. NAM AND GFS CONTINUE TO INDICATE GOOD MID-LEVEL F-GEN RAKING ACROSS THE NW ZONES LATE THIS EVENING SUGGESTING A HEAVIER BAND OF SNOW COULD SETUP THERE. THUS...HAVE UPGRADED THE FOUR NORTHWEST MOST COUNTIES TO A WARNING...WHERE 3 TO 6 INCHES SEEM A GOOD BET. AM ALSO CONCERNED THIS HEAVIER BAND COULD STRAY INTO THE REMAINDER OF THE SOUTHERN TEXAS PANHANDLE...THOUGH CONFIDENCE IS LOWER AND HAVE KEPT AN ADVISORY GOING FOR NOW. GUIDANCE ALSO INDICATES THE AREA OF 1-2 INCH SNOWFALL WILL SPREAD A COUNTY OR TWO SOUTH OF EARLIER THINKING...AND HAVE EXPANDED THE ADVISORY TO CAPTURE THE REMAINDER OF THE CWA WITH THIS IN MIND. STILL...NOT OVERLY CERTAIN WE WILL SEE AN INCH PLUS ACROSS THE EXTREME SOUTHERN/SOUTHEASTERN ZONES...BUT IT WILL LIKELY BE A CLOSE CALL. OTHER CONCERN...WITH THE WINDS...IS THAT AREAS THAT DO SEE CONSIDERABLE SNOWFALL WILL ALSO EXPERIENCE SIGNIFICANT BLOWING AND DRIFTING...MAKING TRAVEL HAZARDOUS. HAVE HIGHLIGHTED THIS THREAT IN THE GIVEN HEADLINES. THE HEAVIEST OF THE PRECIPITATION WILL DIMINISH BY EARLY SATURDAY...BUT WRAP AROUND WILL LIKELY KEEP AT LEAST AREAS OF LIGHT SNOW IN PLACE ACROSS THE CENTRAL AND EASTERN ZONES THROUGH THE AFTERNOON HOURS. THUS...HAVE ALSO DECIDED TO EXTEND ALL THE HEADLINES THROUGH THE AFTERNOON ON SATURDAY...EVEN THROUGH THE SNOW WILL BE DIMINISHING IN INTENSITY COVERAGE. STILL BELIEVE STRONG WINDS AND BLSN COULD CREATE PROBLEMS...THOUGH MAY HAVE TO EXPIRE PORTIONS OF THE HEADLINES EARLY...ESPECIALLY IN ANY AREAS THAT DO NOT RECEIVE TOO MUCH SNOW. OTHERWISE...IT WILL BE BLUSTERY TONIGHT AND SATURDAY...WITH LOWS DIPPING INTO THE 20S AND HIGHS STRUGGLING TO ECLIPSE THE FREEZING MARK BY MUCH. LONG TERM... PRECIPITATION WILL TAPER OFF SATURDAY EVENING AS THE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY MOVES EASTWARD AWAY FROM THE AREA. GIVEN THAT ALL MODELS CONTINUE TO SHOW PRECIPITATION LINGERING IN THE EASTERN ZONES SATURDAY EVENING...HAVE INCREASED POPS TO MENTIONABLE LEVELS ACROSS THE ROLLING PLAINS AFTER 00Z SUNDAY. IN THE WAKE OF THIS SYSTEM...A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD BACK INTO THE SOUTHERN ROCKIES/PLAINS. MOSTLY SUNNY CONDITIONS AND A RETURN TO A PREVAILING SOUTHERLY FLOW BY MONDAY WILL BRING WARM SPRING-LIKE TEMPERATURES BACK TO THE AREA FOR THE BEGINNING OF THE WORK WEEK WITH DAYTIME HIGHS POTENTIALLY REACHING THE UPPER 60S TO LOWER 70S ON MONDAY AND TUESDAY. ANOTHER CHANGE IN THE PATTERN IS EXPECTED TO OCCUR LATE TUESDAY NIGHT INTO WEDNESDAY AS ANOTHER UPPER LEVEL TROUGH IS PROGGED TO DROP INTO THE GREAT BASIN AND COME IN PHASE WITH ANOTHER SHORTWAVE TROUGH ACROSS THE FOUR CORNERS REGION. ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING... MODELS AGREE THAT THIS STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY INTO THURSDAY...GIVING THE AREA ANOTHER SHOT OF PRECIPITATION. ALTHOUGH THERE ARE SOME INDICATIONS THAT PRECIPITATION WILL BEGIN AS EARLY AS TUESDAY NIGHT...THE LATEST MODEL RUNS SUGGEST THAT THE BEST PRECIPITATION CHANCES WILL BE WEDNESDAY AFTERNOON INTO THURSDAY MORNING. THINK THAT THUNDERSTORMS MAY STILL BE A POSSIBILITY DURING THE DAY WEDNESDAY IF ENOUGH INSTABILITY EXISTS BEFORE THE FRONTAL PASSAGE. BEHIND THE FRONT...RAIN SHOWERS WILL MOVE INTO THE AREA AND IF ENOUGH COLD AIR IS IN PLACE...A RAIN/SNOW MIX MAY BE POSSIBLE ACROSS PORTIONS OF CAPROCK LATE WEDNESDAY NIGHT. HOWEVER...THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE EXACT TRACK AND EVOLUTION OF THIS SYSTEM. THUS...WILL CONTINUE TO WATCH LATEST MODEL RUNS AND TRENDS AND ADJUST AS NECESSARY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 23 33 22 53 29 / 90 40 10 0 0 TULIA 24 31 23 52 30 / 90 50 10 0 0 PLAINVIEW 24 32 24 53 31 / 90 50 10 0 0 LEVELLAND 27 34 26 56 30 / 80 40 10 0 0 LUBBOCK 25 33 25 55 32 / 80 50 10 0 0 DENVER CITY 27 37 26 58 30 / 70 30 10 0 0 BROWNFIELD 28 35 26 57 32 / 80 40 10 0 0 CHILDRESS 27 32 27 52 33 / 90 60 20 0 0 SPUR 28 35 27 54 34 / 80 50 10 0 0 ASPERMONT 28 36 29 56 34 / 80 50 20 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT SATURDAY FOR THE FOLLOWING ZONES: TXZ042>044. WINTER STORM WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING ZONES: TXZ021-022-027-028. WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT SATURDAY FOR THE FOLLOWING ZONES: TXZ033>041. WINTER WEATHER ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING ZONES: TXZ023>026-029>032. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 517 PM CDT FRI MAR 19 2010 TXZ021>044-202230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 517 PM CDT FRI MAR 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING OVER THE SOUTHERN ROLLING PLAINS. IF THUNDERSTORMS DEVELOP...THERE WILL BE A LOW PROBABILITY OF HAIL UP TO ONE INCH IN DIAMETER...AND PERHAPS LOCALIZED DAMAGING WIND GUSTS. THUNDERSTORM POTENTIAL WILL BECOME LIMITED BY LATE EVENING AS A MORE STABLE AIRMASS RAPIDLY OVERSPREADS THE AREA IN THE WAKE OF A PASSING COLD FRONT. WINTER WEATHER HEAVY SNOW AND BLOWING SNOW IS EXPECTED TO BEGIN LATER THIS EVENING OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS. SNOWFALL ACCUMULATIONS ARE EXPECTED TO AMOUNT TO 3 TO 6 INCHES AND A WINTER STORM WARNING IS IN EFFECT TONIGHT AND INTO SATURDAY. SNOW AND AREAS OF BLOWING SNOW WILL ALSO SPREAD SOUTHWARD ACROSS THE REMAINDER OF THE SOUTH PLAINS AND ROLLING PLAINS LATER TONIGHT AND SATURDAY. SNOWFALL WILL AMOUNT TO AROUND 1 TO 3 INCHES OVER THIS AREA AND A WINTER WEATHER ADVISORY IS IN EFFECT. USE CAUTION FOR THE LOW VISIBILITIES FROM DRIFTING AND BLOWING SNOW... AND WITH NORTHERLY WINDS AT TIMES NEAR OR OVER 30 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY SIGNIFICANT WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
17 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216916, 216917, 216918, 216919, 216920, 216921, 216922, 216923, 216924, 216925, 216926, 216927, 216928, 216929, 216930, 216931, 216932, 216933.